Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 128, NWS Las Vegas, NV

August 27, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 27, 2011, 7:43 PM MST for Mohave County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2011, 7:43 PM MST (02:43 UTC)
Expired
Aug 27, 2011, 8:30 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:00 PM MSTTSTM WND DMG11 Sw Yucca, AZTHUNDERSTORM WINDS BLEW OVER A CAMPER ON INTERSTATE 40 NEAR MILE MARKER 13.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
3639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS55 KVEF 280243
SVRVEF
AZC015-280330-
/O.NEW.KVEF.SV.W.0128.110828T0243Z-110828T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 PM MST SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 830 PM MST.

* AT 741 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF YUCCA...AND WAS MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YUCCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3486 11444 3494 11412 3473 11408 3468 11423
TIME...MOT...LOC 0243Z 162DEG 4KT 3479 11420

$$

PIERCE
2 follow-up statements
180 
WWUS55 KVEF 280312
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
812 PM MST SAT AUG 27 2011

AZC015-280330-
/O.CON.KVEF.SV.W.0128.000000T0000Z-110828T0330Z/
MOHAVE AZ-
812 PM MST SAT AUG 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR SOUTHWESTERN MOHAVE COUNTY...

AT 808 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR INTERSTATE 40 BETWEEN TOPOCK AND YUCCA...AND WAS MOVING 
NORTH AT 5 MPH. A TRAINED WEATHER SPOTTER SHORTLY BEFORE 8 PM FROM 
TOPOCK REPORTED CONTINUOUS LIGHTNING ALONG WITH A HEAVY RAIN SHAFT. 

LOCATIONS IMPACTED INCLUDE...
YUCCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3486 11444 3494 11412 3473 11408 3468 11423
TIME...MOT...LOC 0310Z 162DEG 4KT 3482 11421

$$

PIERCE
007 
WWUS55 KVEF 280328
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
828 PM MST SAT AUG 27 2011

AZC015-280337-
/O.EXP.KVEF.SV.W.0128.000000T0000Z-110828T0330Z/
MOHAVE AZ-
828 PM MST SAT AUG 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE COUNTY
WILL EXPIRE AT 830 PM MST...

THUNDERSTORMS WITHIN THE WARNED AREA NEAR INTERSTATE 40 SOUTHWEST OF 
YUCCA CONTINUE TO WEAKEN. THE SEVERE THUNDERSTORM WILL EXPIRE AT 830 
PM MST. 

LAT...LON 3486 11444 3494 11412 3473 11408 3468 11423
TIME...MOT...LOC 0327Z 162DEG 4KT 3484 11422

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:48 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 2:48 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 27 2011

.SYNOPSIS...MOIST AND UNSTABLE AIR IN PLACE WILL CONTINUE TO RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THE
EVENING. AN UPPER LEVEL LOW MOVING INTO OREGON WILL TURN THE FLOW
ALOFT TO THE SOUTHWEST AND THIS WILL HELP TO BRING DRIER AND MORE
STABLE AIR INTO THE WESTERN HALF OF THE AREA. HOWEVER...LINGERING
MOISTURE AND INSTABILITY WILL STILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS OVER MOHAVE...CLARK AND LINCOLN COUNTIES
ON SUNDAY. EXCESSIVELY HOT AFTERNOON TEMPERATURES ARE EXPECTED
THROUGH MONDAY BEFORE TEMPERATURES DECREASE SLIGHTLY THE REST OF THE
WEEK.
&&

.DISCUSSION...A SLIGHT INCREASE TO LOW/MID LEVEL MOISTURE OVERNIGHT
HAS INCREASED INSTABILITY SLIGHTLY ACROSS THE REGION FOR
TODAY...RESULTING IN MORE WIDESPREAD COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING.  ANY DEVELOPMENT SO FAR HAS REMAINED PINNED
TO HIGHER TERRAIN...BUT EXPECT VALLEY LOCATIONS TO BEGIN TO SEE SOME
ACTION AS OUTFLOW BOUNDARIES FROM INITIAL STORMS ACT AS A TRIGGER.
WITH THE EARLY ONSET OF STORMS TODAY...INCREASED CLOUD COVERAGE WILL
HOLD DOWN TEMPERATURES SOMEWHAT BUT WILL NOT MAKE ANY CHANGES TO THE
EXCESSIVE HEAT WARNING THAT IS CURRENTLY IN EFFECT THROUGH MONDAY.
MODELS SHOW GOOD CONTINUITY WITH PREVIOUS RUNS IN SHOWING MINIMAL
CHANGE TO THICKNESS VALUES OR 850/700MB TEMPERATURES...SO EVEN IF
CRITERIA IS NOT OFFICIALLY MET TODAY...SUNDAY AND MONDAY STILL LOOK
LIKELY AS THUNDERSTORM COVERAGE IS EXPECTED TO BE LESS THAN TODAY
AND CLOUDS WILL HAVE LESS OF AN IMPACT ON DAYTIME MAX TEMPERATURES.
SO FAR THERE HAS BEEN NO EVIDENCE OF ANY GULF SURGE INITIATION
RESULTING FROM THE THE MASSIVE THUNDERSTORM COMPLEX THAT DISSIPATED
OVER THE CENTRAL GULF OF CALIFORNIA LAST NIGHT...SO WILL LET THE
EXISTING FORECAST RIDE FOR THE MOST PART.

AN UPPER TROUGH WILL APPROACH THE WESTERN COAST OVER THE FIRST
HALF OF THE WEEK WHICH WILL RESULT IN INCREASINGLY DRY SOUTHWESTERLY
FLOW ALOFT AND AND DECREASED HEIGHTS ALOFT. BY TUESDAY WE WILL BE
DRY AND STABLE ENOUGH TO ELIMINATE ANY MENTION OF STORMS IN THE
FORECAST...AND DAYTIME MAX TEMPERATURES WILL HAVE DROPPED TO BELOW
EXCESSIVE HEAT WARNING CRITERIA. TEMPERATURES WILL CONTINUE A SHOW A
DOWNWARD TREND THROUGH THE REMAINDER OF THE WEEK AS THE TROUGH
SETTLES IN OVER THE PAC NW...WITH MAX TEMPERATURES FINALLY BACK TO
NEAR NORMAL BY THE END OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE CHANCE OF THUNDERSTORMS AT
THE TERMINAL THROUGH THE EARLY EVENING. PREDOMINANT WINDS WILL
REMAIN SOUTH/SOUTHEAST...OUTSIDE OF ANY INFLUENCE FROM SURROUNDING
THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE AREA THROUGH EARLY EVENING. THESE STORMS MAY PRODUCE LOCALLY
GUSTY AND VARIABLE WINDS. THE MOST WIDESPREAD COVERAGE WILL CONTINUE
TO BE ACROSS SOUTHEASTERN SAN BERNARDINO AND MOHAVE COUNTY.
&&

.FIRE WEATHER...ISOLATED DRY LIGHTNING WILL BE POSSIBLE THROUGH
EARLY EVENING ACROSS INYO...ESMERALDA AND CENTRAL/SOUTHERN NYE
COUNTIES...AS WELL AS PARTS OF LINCOLN COUNTY. ENOUGH MOISTURE
SHOULD EXIST OVER THE REMAINDER OF THE AREA TO KEEP STORMS MORE
MOIST.
&&

.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES TODAY THROUGH MONDAY
FOR THE MAIN CLIMATE SITES AROUND OUR AREA..

LOCATION      TODAY         SUNDAY      MONDAY

              8/27          8/28        8/29
-----------------------------------------------
LAS VEGAS     109/2001*     110/1944    110/1948
BISHOP        103/1950      103/2001    105/1950
DAGGETT       110/2001*     111/1998    110/2009
DEATH VALLEY  124/1924      123/1998    124/1998
NEEDLES       116/2005      116/2009    117/2005
KINGMAN       103/2009      107/2009    105/1915

* INDICATES A TIE.

AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...

SAT 8/27...84/2005
SUN 8/28...83/2008
MON 8/29...85/2009
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR CAZ522>527.
&&

KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 27, 6:01 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
601 AM PDT SAT AUG 27 2011

CAZ519>521-NVZ014-015-018-019-280715-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
601 AM PDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE THE
POTENTIAL FOR LOCALIZED WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE IN COVERAGE FROM
WEST TO EAST SUNDAY AND MONDAY AS DRY SOUTHWEST FLOW SPREAD ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-280715-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
601 AM PDT SAT AUG 27 2011 /601 AM MST SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT THROUGH THIS EVENING AS
NEAR RECORD TEMPERATURES PERSIST ACROSS THE MOJAVE DESERT. MOISTURE
AND INSTABILITY WILL ONCE AGAIN RESULT IN THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN THREATS
WITH STORMS WILL BE GUSTY WINDS OVER 40 MPH. LOCALLY HEAVY
DOWNPOURS COULD POSSIBLY TRIGGER ISOLATED FLASH FLOODING OVER
MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR RECORD TEMPERATURES ARE EXPECTED TO PERSIST THROUGH MONDAY
AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MONDAY
EVENING. THUNDERSTORMS WILL REMAIN POSSIBLE OVER LINCOLN...CLARK
AND MOHAVE COUNTIES SUNDAY THEN DRY SOUTHWEST FLOW WILL CONFINE
THUNDERSTORMS MAINLY TO EASTERN LINCOLN AND MOHAVE COUNTIES
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Aug 27, 3:26 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       4 NNE LANDERS (AR190)   34.27N 116.38W
08/27/2011  E0.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            ONE INCH IN 30 MINUTES...PEA SIZE HAIL...VISIBILITY
            DECREASING RAPIDLY.

&&

DMAKER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:23 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 27, 5:49 PM MSTFlash Flood WarningVEFMohave116 min
Aug 27, 6:18 PM MSTFlash Flood WarningVEFMohave96 min
Aug 27, 8:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 28, 3:39 AM MSTExcessive Heat WarningVEFMohave40 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.